advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Ft. Lauderdale, Florida, USA:

I was diagnosed with type 2 diabetes a year ago. I started treatment with oral medications which eventually helped by lowering my blood sugar levels to an average of 220 mg/dl [12.2 mmol/L] (down from 480 mg/dl [26.7 mmol/L]). My doctor added Lantus injections at night, but the insulin did not seem to lower my levels at all. I started with five units per night and increased over time to 90 units per night without noticing any effect on my sugar levels.

My doctor referred me to an endocrinologist who told me to continue to increase my Lantus units until I noticed a difference in my blood sugar levels. I increased my injections by five units per injection, over a period of time, to 160 units per day. My doctor suggested I break the injections into two separate injections, one in the morning and one at night. My sugar levels have dropped to an average of 135 mg/dl [7.5 mmol/L] and I am now feeling better. My doctor wants me to drop my sugar levels to less than 100 mg/dl [5.6 mmol/L], but I worry about taking the large doses of insulin, plus I am now gaining a lot of weight.

My doctor says that I should not take any other insulin along with the Lantus, but I know that other diabetics take a short acting insulin along with Lantus to keep their sugar levels from rising too quickly after they eat. I have begun to gain weight and have gained 20 pounds in two months. My doctor thinks I should have a gastric bypass and says that I would be cured of diabetes afterwards. I am not yet 100 pounds overweight in order to qualify for the gastric bypass, but I will be soon if this weight gain continues. In addition, I have a congenital heart condition (an unrepaired ASD) and I wonder if this is a factor. Why would my doctor not try to use Lantus plus another short acting insulin with me so that I can reduce the Lantus injections?

Answer:

I would suggest you collect information that will help you and your physician answer your questions. You should collect blood sugars two hours after eating. If these are not less than 140 mg/dl [7.8 mmol/L], this would be enough to suggest you need to try some rapid-acting insulin. Weight gain is a difficult thing. It makes you more insulin resistant and means more insulin is required to get your sugars down. A way to break the cycle is to lose weight, lower your insulin dose, and make it more likely to lose weight in the near future. To do this, you need to work closely with your doctor and a dietitian who can help you determine what you need to do. Bariatric surgery is successful, but is hardly a first-line therapy.

JTL

DTQ-20040808094400
Original posting 22 Aug 2004
Posted to Insulin and Weight and Weight Loss

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:58
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.